Divorce/Emotional Blunting SSRI Antidepressants 2010-09-23 Global ++SSRIs Can Cause Emotional Blunting & Divorce: Article by Physician [Orange] or RED ++ Indicates an important journal article.

http://www.ssristories.com/show.php?item=4518

Summary:

Paragraphs five through seven read:  "For some patients emotional numbing is a good thing. But for others the degree to which they experience positive emotions such as love and affection goes down as well. Ilardi said he has known many individuals on SSRIs who have reported falling out of love with their significant others, and they never considered that it could be because of the medications."

“ 'People were making irreversible lifetime decisions, like divorcing their partners or leaving their longtime boyfriend or girlfriend,'  Ilardi said.  'They never once considered it could be the medications that was doing it. That’s just not how we reason about it.' ”

"The other side effect can do much more than alter someone’s relationship status. Ilardi explained that SSRIs affect a person’s anterior cingulate, which is a part of the brain that controls a patient’s “give-a-damn” level. Individuals with severe anxiety disorders can benefit from a little reduced error detection, but for some, like Hardy, it can take an ugly turn."


http://www.kansan.com/news/2010/sep/22/effect-medication-some-causes-concern/?news


Effect of medication on some causes concern

By Justine Patton

Wednesday, September 22, 2010

In June, Kate Hardy, a junior from Kansas City, Kan., stopped spending as much time with her friends and family. Some days, her interests consisted solely of lying around and sleeping. She dropped out of one of her summer classes and her grades plummeted in the others. Her nights became cloaked with insomnia and often sleep didn’t come until 5 a.m.

Hardy wasn’t suffering the symptoms of any anxiety disorder, however. She was being treated for one. Her side effects came from an antidepressant called Celexa, which doctors prescribed when she reported having hopeless thoughts and experiencing frequent panic attacks. Steve Ilardi, professor of abnormal psychology, says Hardy isn’t alone.

According to an article written by Simon Sobo, M.D., selective serotonin reuptake inhibitors, or SSRIs, like Celexa can cause a mental phenomenon called “emotional blunting,” which can make patients have a carefree, “well whatever” attitude toward life.

Ilardi said emotional blunting could lead to two particular types of potentially life-altering side effects: emotional numbing and reduced error detection.

For some patients emotional numbing is a good thing. But for others the degree to which they experience positive emotions such as love and affection goes down as well. Ilardi said he has known many individuals on SSRIs who have reported falling out of love with their significant others, and they never considered that it could be because of the medications.

“People were making irreversible lifetime decisions, like divorcing their partners or leaving their longtime boyfriend or girlfriend,” Ilardi said. “They never once considered it could be the medications that was doing it. That’s just not how we reason about it.”

The other side effect can do much more than alter someone’s relationship status. Ilardi explained that SSRIs affect a person’s anterior cingulate, which is a part of the brain that controls a patient’s “give-a-damn” level. Individuals with severe anxiety disorders can benefit from a little reduced error detection, but for some, like Hardy, it can take an ugly turn.

“For two months I had absolutely no motivation to do anything at all,” Hardy said.

Here’s the really chilling factor: Most of the time, patients have no idea they are experiencing either of these behavioral side effects.

“It’s kind of a catch-22,” Ilardi said. “Emotional blunting reduces your ability to detect emotional blunting. So, the side effects actually reduce your ability to detect the side effects. It’s kind of a vast hidden epidemic.”

The majority of the physicians prescribing SSRIs are general practitioners. Karen Moeller, a clinical associate professor at the University of Kansas Medical Center, doesn’t think this is necessarily a bad thing.

“I think that the prescribing of these agents by general practitioners probably leads to more people being recognized and treated for depression,” Moeller said. “This helps lead to a decrease in suicide and better quality of life.”

However, Ilardi isn’t sure this type of doctor would be able to help patients if they encountered these types of problematic side effects.

“What I’d love to be able to say is, ‘Talk to your doctor,’ but you know, at least 75 percent of the people prescribing these meds are not experts,” Ilardi said. “Often they are not always aware of these side effects, and they will think it’s something else.”

Hardy said when she was prescribed Celexa, the doctor told her she could experience loss of sexual interest but did not warn her of any other side effects. When she returned with complaints of her severe side effects, the doctor simply dismissed them and told Hardy to stay on the SSRIs for at least six months.

If SSRI patients suspect that they are experiencing emotional blunting, Ilardi recommends getting some type of informant data, such as asking friends if they’ve noticed a personality change or comparing diary or journal entries from before and after the drug prescription. Then they should make a decision with the help of their family, friends and maybe a psychiatrist about whether or not to stay on the drug.

He stressed that no patient should ever go off SSRIs without the supervision of a medical professional, since SSRIs can cause a severe withdrawal syndrome as well. Luckily, Hardy’s story has had a happy ending. As she continued taking Celexa, she said her emotional blunting faded with time and she is now able to sleep and is less hopeless. But she still recalls the first difficulties she had with the drug.

“The first two or three months were bad,” Hardy said. “I thought I was going to die.”

­ Edited by Michael Bednar